South Carolina, 2015

Damaging Winds in South Carolina, May 20, 2015

May 20, 2015 · NWS CHS · 4 events in 1 county or zone

Thunderstorms developed in the afternoon hours across southeast South Carolina in the vicinity of a stationary front situated to the north and oriented from west to east. The resulting storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed in the afternoon hours across southeast South Carolina in the vicinity of a stationary front situated to the north and oriented from west to east. The resulting storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 1:00 PM EST, 5 minutes earlier.

Area forecast discussion, May 20, 1:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT WED MAY 20 2015

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP ALONG A STALLED FRONT ACROSS SOUTH CAROLINA
THIS AFTERNOON...AND EVENTUALLY PUSH OFFSHORE THURSDAY NIGHT.
HIGH PRESSURE WILL BUILD IN FROM THE NORTH FRIDAY...SHIFTING INTO
THE ATLANTIC THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...THE AREA WILL REMAIN BETWEEN SFC HIGH PRESSURE
CENTERED OVER THE WESTERN ATLANTIC AND A WEAK AREA OF LOW PRESSURE
DEVELOPING ALONG A COLD FRONT SITUATED OVER THE MIDLANDS AND
LOWER PEE DEE REGION. ALOFT...A SERIES OF SUBTLE H5 SHORTWAVES
WILL CONTINUE TO ROUND THE NORTHERN FRINGES OF A FLATTENED MID LVL
RIDGE TO OUR SOUTH. THE PATTERN WILL CONTINUE TO FAVOR DEEPENING
MOISTURE OVER THE SOUTHEASTERN UNITED STATES AND SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON.

LATEST RADAR IMAGERY INDICATES SCATTERED TO NUMEROUS SHOWERS AND/OR
THUNDERSTORMS OVER THE TRI-COUNTY AREA AND SOUTH ALONG THE I-95
CORRIDOR IN SOUTHEAST GEORGIA. EXPECT PULSE TYPE CONVECTION TO
CONTINUE THROUGH MUCH OF THE AFTERNOON WITH HIGHEST COVERAGE DURING
PEAK DIURNAL HEATING. LOWER POPS WILL REMAIN IN THE FORECAST OVER
INLAND AREAS IN SOUTHEAST GEORGIA...WHERE THE INFLUENCE OF A
WESTERLY FLOW WILL LIKELY LEAD TO STRONGER SFC HEATING AND SOME
MIXING OUT OF LOW LVL MOISTURE. SEVERE WEATHER POTENTIAL WILL BE LOW
THIS AFTERNOON GIVEN A WEAK SHEAR ENVIRONMENT AND POOR MID LVL LAPSE
RATES. HOWEVER...MULTICELL THUNDERSTORMS COULD PRODUCE GUSTY
DOWNBURSTS AND LOCALIZED AREAS OF HEAVY RAINFALL. A WARM DAY WILL
REMAIN ON TAP OUTSIDE OF SHOWERS AND THUNDERSTORMS...WITH
AFTERNOON HIGHS IN THE LOWER 90S AWAY FROM THE COAST.

TONIGHT...THERE IS STILL A WEAK MID LEVEL SHORT WAVE MOVING THROUGH
THE REGION TONIGHT BUT WE CONTINUED TO TREND DOWNWARD TO 10-20
POPS OVERNIGHT PER FORECAST PERSISTENCE. NO CHANGES TO LOWS IN
THE UPPER 60S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY...AN AREA OF LOW PRESSURE WILL BE LOCATED OVER THE
CAROLINAS AT DAYBREAK. ALOFT...A SHORTWAVE TROUGH AND ASSOCIATED
VORT MAX WILL BE SHIFTING EAST INTO THE ATLANTIC EARLY IN THE DAY.
CONVERGENCE NEAR THE SURFACE LOW AND THE SEA BREEZE WILL KICK OFF
SHOWERS AND THUNDERSTORMS LATE MORNING/EARLY AFTERNOON...WITH
HIGHEST CHANCES CLOSER TO THE COAST. SHEAR LESS THAN 20
KT...MARGINAL CAPE OF 1500-2000 J/KG...AND UNIMPRESSIVE MID LEVEL
LAPSE RATES WILL KEEP SEVERE THREAT LIMITED...HOWEVER BOUNDARY
COLLISIONS MAY ENHANCE UPDRAFTS AT TIMES. GUSTY WINDS WILL BE
POSSIBLE WITHIN STRONGER STORMS GIVEN DCAPE VALUES OF AROUND 500-750
J/KG...STEEP LOW LEVEL LAPSE RATES...AND DRY SUB-CLOUD LAYER AIR.
DEEP WESTERLY DOWNSLOPE FLOW WILL BOOST TEMPERATURES TO THE LOW 90S
MOST LOCATIONS AWAY FROM THE COAST WHERE HIGHS WILL ONLY REACH THE
MID 80S. ANY LINGERING CONVECTIVE ACTIVITY WILL SHIFT OFF THE COAST
IN THE EVENING AS A MORE POTENT VORT MAX DIVES ACROSS THE MID
ATLANTIC AND SENDS THE SURFACE LOW/FRONT INTO THE WATERS. LOW
TEMPERATURES WILL BE IN THE MID TO UPPER 60S.

FRIDAY INTO SATURDAY...SURFACE HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST ON FRIDAY AND THEN SHIFT INTO THE ATLANTIC ON SATURDAY.
MEANWHILE ALOFT...SUBTROPICAL RIDGE WILL GRADUALLY BUILD OVER THE
SOUTHEAST. LARGE SCALE SUBSIDENCE AND DECREASING MOISTURE WILL KEEP
POPS CAPPED BELOW 15 PERCENT. BUILDING HEIGHTS AND CLEARING SKIES
WILL HELP OFFSET COOL AIR ADVECTION BEHIND THE FRONT. HIGHS WILL BE
NEAR NORMAL...MAINLY IN THE LOW TO MID 80S. LOWS FRIDAY NIGHT WILL
RANGE FROM THE LOW 60S NORTHWEST...TO UPPER 60S SOUTHEAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL PERSIST
THROUGH MID WEEK WHILE STRONG UPPER RIDGE SITS OVER THE SOUTHEAST
STATES. DEEP LAYERED RIDGING WILL KEEP THE ATMOSPHERE PRETTY
CAPPED THROUGH EARLY WEEK WITH POPS LIMITED TO 15 PERCENT OR LESS.
AFTERNOON RAIN CHANCES ALONG THE SEA BREEZE WILL RETURN TOWARDS
THE MIDDLE OF THE WEEK AS MOISTURE LEVELS INCREASE. TEMPERATURES
WILL BE ABOVE NORMAL THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS COULD IMPACT EITHER TERMINAL
FOR THE NEXT COUPLE HOURS...PRODUCING PERIODS OF GUSTY WINDS...HEAVY
RAINFALL AND LOWER VSBYS. TEMPO GROUPS INCLUDING THUNDER AND
GUSTY WINDS HAVE BEEN ADDED UNTIL 21Z AT CHS AND 20Z AT SAV.
CHANCES OF FLIGHT RESTRICTIONS SHOULD DECREASE AT BOTH TERMINALS
BY LATE EVENING AS ACTIVITY WEAKENS/DIMINISHES WITH THE LOSS OF
DAYTIME HEATING. VFR CONDITIONS SHOULD THEN PREVAIL TONIGHT INTO
EARLY THURSDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...LOW CHANCES FOR DIRECT IMPACTS FROM
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THURSDAY.
OTHERWISE...VFR.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...WINDS/SEAS ARE EXPECTED TO REMAIN
WELL BELOW SMALL CRAFT ADVISORY LEVELS OVER ALL WATERS AS A WEAK
AREA OF LOW PRESSURE DEVELOPS INLAND ALONG A STALLING FRONT. THE
OVERALL PATTERN WILL FAVOR A SOUTHERLY FLOW THAT REMAINS AT OR
BELOW 10-15 KTS THROUGH THE OVERNIGHT PERIOD...BUT INLAND
THUNDERSTORMS COULD ALTER NEARSHORE WINDS THIS AFTERNOON AND EARLY
EVENING. SEAS WILL BE NO HIGHER THAN 2-3 FT...HIGHEST IN OFFSHORE
GEORGIA WATERS.

THURSDAY THROUGH MONDAY...AN AREA OF LOW PRESSURE WILL BE LOCATED
INLAND ON THURSDAY. THE LOW AND ASSOCIATED FRONT WILL PUSH EAST
ACROSS THE WATERS THURSDAY NIGHT WITH HIGH PRESSURE BUILDING IN ITS
WAKE. A TIGHTENED PRESSURE GRADIENT BETWEEN THE TWO FEATURES WILL
RESULT IN A BRIEF INCREASE IN NORTH/NORTHEAST WINDS EARLY
FRIDAY...ESPECIALLY ACROSS THE CHARLESTON COUNTY WATERS. AT THIS
TIME...CONDITIONS LOOK TO REMAIN BELOW HEADLINE CRITERIA. THE
SURFACE HIGH WILL CONTINUE TO BUILD AS IT SHIFTS INTO THE ATLANTIC
ON SATURDAY...RESULTING IN ANOTHER SURGE IN WINDS AND SEAS LATE
SATURDAY INTO SUNDAY. RATHER BENIGN MARINE CONDITIONS EXPECTED EARLY
NEXT WEEK AS THE PRESSURE GRADIENT RELAXES. EAST/SOUTHEAST WINDS
EXPECTED TO REMAIN 15 KT OR LESS. SEAS 2-4 FEET ON AVERAGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...DPB/ECT
MARINE...DPB/ECT
Hazardous weather outlook, May 20, 2:56 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT WED MAY 20 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-211100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
356 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 20, 12:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT WED MAY 20 2015

SCZ043-047>049-051-201830-
INLAND JASPER SC-COASTAL JASPER SC-BEAUFORT SC-COASTAL COLLETON SC-
INLAND JASPER SC-BEAUFORT SC-COASTAL JASPER SC-INLAND COLLETON SC-
153 PM EDT WED MAY 20 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON...BEAUFORT
AND JASPER COUNTIES UNTIL 230 PM EDT...

AT 153 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARDENS CORNER...OR NEAR YEMASSEE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUFORT...YEMASSEE...CLARENDON...POCOTALIGO...SHELDON...WHITE
HALL...OLD HOUSE AND ASHEPOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3276 8053 3246 8057 3242 8091 3268 8086
      3271 8083 3272 8085 3280 8083
TIME...MOT...LOC 1753Z 295DEG 13KT 3263 8075

The radar

The Charleston,SC radar (KCLX), 108 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
May 20, 1:05 PM EST to 1:06 PM EST
Where
Charleston County, 1.35 mi WSW of Hobcaw Pt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.810, -79.900

Charleston County dispatch reports a tree down on power lines at Patriots Point.

Thunderstorm Wind, Charleston

When
May 20, 2:18 PM EST to 2:19 PM EST
Where
Charleston County, 0.9 mi SW of Morris Acres
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.740, -80.110

One tree reported down and in the roadway on Main Road near the fire station.

Thunderstorm Wind, Charleston

When
May 20, 2:20 PM EST to 2:25 PM EST
Where
Charleston County, 1.74 mi W of Drayton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.850, -80.080

Charleston County dispatch reports three trees down in the Shadowmoss area. One tree was down on Muirfield Parkway, another on Trail Hollow Drive, and also on Shadowmoss Parkway.

Thunderstorm Wind, Charleston

When
May 20, 2:39 PM EST to 2:40 PM EST
Where
Charleston County, 0.58 mi W of Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.780, -79.940

One large tree branch blown down on Bull Street between Rutledge Avenue and Ashley Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582233, 582228, 582229, 582230.